Azathriaprine issue

Hi I was taken off methotrexate,as it didn't do anything for me, and started on Azathriaprine. Two weeks at 50mg then after 1 week on 10g I became really poorly with the chills (shivering and not able to get warm), constant headache, sweats, rapid breathing, loss off appetite and generally feeling unwell. I thought it might be a virus or something but no temperature, blood pressure ok, oxygen levels good etc. So Doc advised to stop Azathriaprine for a couple of days. By the same evening, as stopping the Azathriaprine, I felt a lot better and even ate my dinner. Woke this morning and feel almost normal so will give it a couple of days off the Azathriaprine and then start again (not looking forward to that). Still on 25mg of steroids by the way. Happy Christmas to all of you and I hope 2015 brings you some relief.

5 Replies

  • If you suffered such a severe reaction to the azathioprine I'd be very cagey about starting to take it again - especially since it went when you stopped it. What you describe is typical of an allergic reaction and this statement is taken from the "Important warning" section of the data sheet:

    "If you experience any of the following symptoms, call your doctor immediately: unusual bleeding or bruising; excessive tiredness; pale skin; headache; confusion; dizziness; fast heartbeat; difficulty sleeping; weakness; shortness of breath; and sore throat, fever, chills, and other signs of infection."

    I certainly would wait until after the holidays to start again and only after discussing it with the consultant - since only a specialist can prescribe it and GPs are almost certainly not fully up to speed with it.

  • Thanks PMRpro sound advice as usual. I did think the same and will give the consultant a ring before re-starting.

  • Don't take it! I was so ill....

    I was prescribed AZATHIOPRINE for Crohns and I became ill soon after. For nearly four weeks I lay in bed at home having been perfectly well beforehand, I deteriorated so quickly. It just got to the stage were I just slept for 24 hours a day, couldn't eat, go to the toilet, I didn't even know where I was etc. My doctor didn't do a thing and when the vomiting started that is when I was rushed into hospital, I don't even remember the ambulance. I woke up in hospital hooked up to a heart monitor, drips and was told if I had continued on AZATHIOPRINE I would not be here as my organs were shutting down. My husband had already asked the question to my consultant weeks before, could it be the AZATHIOPRINE? My consultants response was 'NO'. My husband knew it was this drug asking the question how come she as recovered the first day in hospital after immediately stopping the drug, it didn't take a Doctor for my husband to work that out. For a week I continued to improve and was sent home to bed to recover fully and was told by my consultant again to take AZATHIOPRINE, my husband didn't want me too, but to prove it was this horrible drug I popped only one pill. Yes you guessed it I was violently sick and lost my eyesight for a few seconds soon after taking it, I threw them away. My consultant was useless and still is. If it wasn't for my husband I would not be here to tell the tale. So please be careful, it was a horrendous time, I lost 2 stone in weight in four weeks and the symptoms I had I have not fully listed as there are numerous. I filled in a yellowcard and hopefully others will too. x

  • Wow Jannyrose what a horrendous story, I'm glad you've come through it. I was thinking it could just be a bug going around but starting to think otherwise now. Haven't taken any since Sunday and although a lot better still from right. Think I will lay of the Azathriaprine until after speaking with consultant, to be fair mine does seem very good. Just wish I could get back to normal as it's miserable feeling like crap and always being in pain whilst knowing that the steroids aren't doing me any favours long term. Hope you have a better 2015.

  • Well after advise from the consultant I tried azathiaprine again yesterday. I took 1 tablet at 7:30 and by 3:30 I was really poorly, headache, shivers, shallow breathing, sweats and feeling very ill. So that proves it then, me and azathriaprine don't get on. I would rather have not had to start again but guess it was the only way. Of course I can't get to speak to the consultant until next week now. Still feeling crap but feel I'm getting better and hopefully by tomorrow I'll be back to "normal"!

You may also like...